- About this Journal ·
- Abstracting and Indexing ·
- Aims and Scope ·
- Annual Issues ·
- Article Processing Charges ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Recently Accepted Articles ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
Abstract and Applied Analysis
Volume 2013 (2013), Article ID 892475, 6 pages
Impulsive Boundary Value Problems for Planar Hamiltonian Systems
Department of Mathematics, Middle East Technical University, 06800 Ankara, Turkey
Received 3 September 2013; Accepted 24 October 2013
Academic Editor: Josef Diblik
Copyright © 2013 Zeynep Kayar and Ağacık Zafer. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
We give an existence and uniqueness theorem for solutions of inhomogeneous impulsive boundary value problem (BVP) for planar Hamiltonian systems. Green's function that is needed for representing the solutions is obtained and its properties are listed. The uniqueness of solutions is connected to a Lyapunov type inequality for the corresponding homogeneous BVP.
The planar Hamiltonian system of 2-linear first-order equations has the form where is a symmetric matrix with piecewise continuous real-valued entries, and is the so called symplectic identity. Setting the Hamiltonian system can be rewritten in a more convenient way as
Our aim in this work is to prove an existence and uniqueness theorem for solutions of the related BVP for inhomogeneous Hamiltonian system under impulse effect of the formwhere(i),,,, andare real sequences forwith (ii) , whereand is continuous on each interval, the limitsexist andfor(iii)forandfor;andare given real numbers.
We also setandfor convenience.
The corresponding homogeneous BVP takes the form
To the best of our knowledge although many results have been obtained for linear impulsive boundary value problems by using different techniques, there is little known for the linearHamiltonian systems under impulse effect.
The existence and uniqueness of linear impulsive boundary value problem for the first-order equations are considered in [1–4]. For the second-order case we refer to [5, 6] in which the integral representation of the solution of second order linear impulsive boundary value problems is given by using Green’s function and the existence and uniqueness of the solutions are obtained. Variational technique approach for the existence of the solutions of linear and nonlinear impulsive boundary value problems can be found in [7–10]. In , the method of upper and lower solutions is employed for the existence of solutions of nonlinear impulsive boundary value problems. For a detailed discussion on boundary value problems for higher-order linear impulsive equations we refer to . Basic theory of impulsive differential equations is contained in the seminal book .
Our method of proof is based on Green’s function formulation and Lyapunov type inequalities for linear Hamiltonian system under impulse effect. There are many studies on Lyapunov type inequalities and their applications for linear ordinary differential equations  and for systems [15–17] as well as for linear impulsive differential equations and systems [18, 19]. However, the use of a Lyapunov type inequality in connection with BVPs seems to be limited.
2.1. Lyapunov Type Inequality for Homogeneous Problem
In this section we provide a Lyapunov type inequality to be used for the uniqueness of the inhomogeneous BVP. The obtained inequality is sharper than the one given by the present authors in  in the sense thatis replaced by.
forand, where we put again,and make a convention thatif.
It is not difficult to see from (8a), (8b), (8c), and (12) that
Since we assumed that,is continuous on. Moreover,,, andfor all. We may assume without loss of generality thaton.
Using (13) and (14) we obtain Integrating (16) fromtoand using (15) and (17) lead to from which we have
On the other hand, from the first equation in (13), we have Let If we integrate (20) fromto, we see that and so Using the obvious estimate and then applying Cauchy-Schwarz inequality, we have Similarly, by integrating (21) fromtoand following the above procedure, we get
Now we recall the elementary inequality: forand. In view of (26) and (27) setting we have Combining (19) and (30) results in Finally, sincefor, from (31) we obtain the desired inequality:
2.2. Green’s Function
Here we derive Green’s function to be used for the representation of the solutions of the inhomogeneous BVP.
Define the rectangles and the triangles
Green’s function (pair) and its properties are given in the next theorem.
Theorem 2. Suppose that the homogeneous BVP (8a)–(8c) has only the trivial solution. Let
Note that the inverse of matrixexists in view of the assumption (see also the proof of Theorem 4).
Then the pair of functions constitutes Green’s function for (6a), (6b), and (6c). Moreover, we have the following properties: (G1)is continuous and bounded on,(G2)is continuous and bounded on the rectangleswithand on the trianglesand,(G3)satisfies the following jump conditions:(a)where(b),(c),(G4), considered as a function of, is left continuous and satisfies whereis any of the intervalsor(G5)(G6), considered as a function of, is left continuous and satisfies (39).
Proof. (G1) and (G2) are trivial. Let us consider (G3)(a) follows from
To see (b), we write for,
For (c), let; then
Next, we consider (G4). By definition, it is easy to see thatis left continuous function at. Let us consider the interval. The later is similar. The first equation in (39) is direct consequences of (c) and the definition of. Clearly,
The proofs of (G5) and (G6) are similar to (a) and (G4), respectively.
3. The Main Result
Our main result is the following theorem.
Proof. We first prove the uniqueness. It suffices to show that the homogeneous BVP (8a)–(8c) has only the trivial solution. Leton. By Theorem 1, we see that Lyapunov type inequality (11) holds contradicting the inequality (47). Thusfor all. Moreover, by (6a), (6b), and (6c) we have
which results infor. Taking limit we see that. As a result we obtainfor all. This completes the uniqueness of the solutions.
For the existence, we start with the variation of parameters formula and write the general solution of system (6a), (6b) as Clearly, the boundary condition is satisfied if where.
Since we have the uniqueness of solutions, the matrixmust have an inverse. Setting we may solvefrom (52) uniquely: Hence, Therefore the unique solution of the BVP (6a)–(6c) can be expressed as
Let us now consider the BVP (10a), (10b), (10c), and (10d). In this case it is not difficult to see that the corresponding Green’s function (pair) becomes whereis the first row of the (Wronskian) matrix:
Corollary 5. Suppose thatandare piece-wise continuous on,, andfor.If then the BVP (10a), (10b), (10c), and (10d) has a unique solutionwhich is expressible as where and Green’s function pairis given by (57).
Remark 6. The results in this work are new even if the impulses are absent. The statements of the corresponding theorems are left to the reader.
- J. J. Nieto, “Basic theory for nonresonance impulsive periodic problems of first order,” Journal of Mathematical Analysis and Applications, vol. 205, no. 2, pp. 423–433, 1997.
- J. Li, J. J. Nieto, and J. Shen, “Impulsive periodic boundary value problems of first-order differential equations,” Journal of Mathematical Analysis and Applications, vol. 325, no. 1, pp. 226–236, 2007.
- J. J. Nieto, “Periodic boundary value problems for first-order impulsive ordinary differential equations,” Nonlinear Analysis: Theory, Methods & Applications A, vol. 51, no. 7, pp. 1223–1232, 2002.
- J. J. Nieto, “Impulsive resonance periodic problems of first order,” Applied Mathematics Letters, vol. 15, no. 4, pp. 489–493, 2002.
- A. Cabada, J. J. Nieto, D. Franco, and S. I. Trofimchuk, “A generalization of the monotone method for second order periodic boundary value problem with impulses at fixed points,” Dynamics of Continuous, Discrete and Impulsive Systems, vol. 7, no. 1, pp. 145–158, 2000.
- J. Li and J. Shen, “Periodic boundary value problems for second order differential equations with impulses,” Nonlinear Studies, vol. 12, no. 4, pp. 391–400, 2005.
- J. J. Nieto and D. O'Regan, “Variational approach to impulsive differential equations,” Nonlinear Analysis: Real World Applications, vol. 10, no. 2, pp. 680–690, 2009.
- J. J. Nieto, “Variational formulation of a damped Dirichlet impulsive problem,” Applied Mathematics Letters, vol. 23, no. 8, pp. 940–942, 2010.
- J. Xiao and J. J. Nieto, “Variational approach to some damped Dirichlet nonlinear impulsive differential equations,” Journal of the Franklin Institute, vol. 348, no. 2, pp. 369–377, 2011.
- M. Galewski, “On variational impulsive boundary value problems,” Central European Journal of Mathematics, vol. 10, no. 6, pp. 1969–1980, 2012.
- P. W. Eloe and J. Henderson, “A boundary value problem for a system of ordinary differential equations with impulse effects,” The Rocky Mountain Journal of Mathematics, vol. 27, no. 3, pp. 785–799, 1997.
- Ö. Uğur and M. U. Akhmet, “Boundary value problems for higher order linear impulsive differential equations,” Journal of Mathematical Analysis and Applications, vol. 319, no. 1, pp. 139–156, 2006.
- A. M. Samoilenko and N. A. Perestyuk, Impulsive Differential Equations, World Scientific, Singapore, 1995.
- A. Liapounoff, “Problème général de la stabilité du mouvement,” Annales de la Faculté des Sciences de Toulouse pour les Sciences Mathématiques et les Sciences Physiques. Série 2, vol. 9, pp. 203–474, 1907, Annals of Mathematics Studies, vol. 17, pp. 203–474, 1947.
- G. Sh. Guseinov and B. Kaymakçalan, “Lyapunov inequalities for discrete linear Hamiltonian systems,” Computers & Mathematics with Applications, vol. 45, no. 6–9, pp. 1399–1416, 2003.
- X. Wang, “Stability criteria for linear periodic Hamiltonian systems,” Journal of Mathematical Analysis and Applications, vol. 367, no. 1, pp. 329–336, 2010.
- X.-H. Tang and M. Zhang, “Lyapunov inequalities and stability for linear Hamiltonian systems,” Journal of Differential Equations, vol. 252, no. 1, pp. 358–381, 2012.
- G. Sh. Guseinov and A. Zafer, “Stability criterion for second order linear impulsive differential equations with periodic coefficients,” Mathematische Nachrichten, vol. 281, no. 9, pp. 1273–1282, 2008.
- G. Sh. Guseinov and A. Zafer, “Stability criteria for linear periodic impulsive Hamiltonian systems,” Journal of Mathematical Analysis and Applications, vol. 335, no. 2, pp. 1195–1206, 2007.
- Z. Kayar and A. Zafer, “Stability criteria for linear Hamiltonian systems under impulsive perturbations,” http://arxiv.org/abs/1101.3094.